Acta Medica Iranica 2009. 47(1):9-14.

Carbamazepine Poisoning and Effect of Multiple-Dose Activated Charcoal
Behnam Behnoush, Elham BazmiE, Fakhroddin Taghaddosinejad

Abstract


Introduction: Carbamazepine is commonly used in a variety of indications. Poisoning by this drug, can lead to coma, seizures, cardiac disorders and respiratory distress. The treatment of poisoning is generally supportive. Method: 68 poisoned patients with carbamazepine, who referred to poisoning ward of Loghman Hospital, from July 2003 to September 2004, were studied. These patients were investigated for demographic details, complications and types of treatment. Patients were grouped into two, receiving either single dose of activated charcoal (30patients) or multiple doses of activated charcoal (38patients). Results: 58.8%of patients were female and 41.2% were male, the average age being 24.2 years old. The most obvious clinical symptom was a decreased level of consciousness, in 69% of cases. Therapeutically, those taking multiple doses of charcoal, were about 24 hours faster in recovery from clinical symptoms and leaving the hospital than other patients. Conclusion and Recommendation: The results of this study are compatible with previous ones. Factors like education for suitable management, good care and psychiatric consult have important roles in prevention and treatment. Furthermore, administration of repeated doses of charcoal is therapeutically very important.


Keywords


Carbamazepine; poisoning; activated charcoal

Full Text:

PDF

References


Akyol A, Ulusoy H, Karip F, Özen E. Management of Carbamazepine overdose in the Intensive Care Unit [Online]. Periory Med J. Available from: URL:http://www.priory.com/anaes/cbz.htm

Katzung BG, editor. Basic and Clinical Pharmacology. 8th ed. New York: McGraw-Hill; 2001.

Chemical Safety Information from Intergovernmental Organizations (INCHEM) [Online]. Available from: URL:http://www.inchem.org/documents/pims/pharm/pim100.htm

Drug Information Online. Carbamazepine Professional Information [Online]. [cited 2009 Aug 1] Available from: URL: http://www.drugs.com/ppa/carbamazepine.html

Haddad LM, Winchester JF, Shannon M, editors. Clinical Management of Poisoning and Drug Overdose. 3rd ed. Philadelphia, PA: WB Saunders; 1998.

Kapoor N, Hamilton RJ. Toxicity, Carbamazepine [Online]. [Updated 2008 Aug 14]. Available from: URL: http://emedicine.medscape.com/article/813654-overview

Matos ME, Burns MM, Shannon MW. False-positive tricyclic antidepressant drug screen results leading to the diagnosis of carbamazepine intoxication. Pediatrics 2000; 105(5): E66.

Hojer J, Malmlund HO, Berg A. Clinical features in 28 consecutive cases of laboratory confirmed massive poisoning with carbamazepine alone. J Toxicol Clin Toxicol 1993; 31(3): 449-58.

Ford MD. Delaney KA, Ling LJ, Erickson T, editors. Clinical Toxicology. Philadelphia, Pa: WB Saunders; 2001.

Schonwald S. Medical Toxicology: A Synopsis and Study Guide. Philadelphia: Lippincott Williams & Wilkins; 2001.

HyperTox and related programs: Assist in emergency management, undergraduate and postgraduate teaching of acute clinical toxicology (poisoning). [Computer programe]. Version 2004. Available from: URL:http://ianwhyte.idl.com.au/HyperTox/Carbamazepine.htm

Feldman R, Burda PR, Glińska-Serwin M, Kotlarska M, Szajewski J. Correlation of carbamazepine levels in blood with clinical poisoning states, evaluated with the help of the APACHE II system and the Matthew coma scale. Przegl Lek 1997; 54(6): 410-5.

Isbister GK, Balit CR, Whyte IM, Dawson A. Valproate overdose: a comparative cohort study of self poisonings. Br J Clin Pharmacol 2003; 55(4): 398-404.

Montgomery VL, Richman BJ, Goldsmith LJ, Rodgers GC Jr. Severity and carbamazepine level at time of initial poison center contact correlate with outcome in carbamazepine poisoning. J Toxicol Clin Toxicol 1995; 33(4): 311-23.

Seymour JF. Carbamazepine overdose. Features of 33 cases. Drug Saf 1993; 8(1): 81-8.

Sethna M, Solomon G, Cedarbaum J, Kutt H. Successful treatment of massive carbamazepine overdose. Epilepsia 1989; 30(1): 71-3.

Montoya-Cabrera MA, Sauceda-García JM, Escalante- Galindo P, Flores-Alvarez E, Ruiz-Gómez A. Carbamazepine poisoning in adolescent suicide attempters. Effectiveness of multiple-dose activated charcoal in enhancing carbamazepine elimination. Arch Med Res 1996; 27(4): 485-9.


Refbacks

  • There are currently no refbacks.


Creative Commons Attribution-NonCommercial 3.0

This work is licensed under a Creative Commons Attribution-NonCommercial 3.0 Unported License which allows users to read, copy, distribute and make derivative works for non-commercial purposes from the material, as long as the author of the original work is cited properly.